Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Paducah, KY

March 13, 2003Jackson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 13, 2003, 3:05 AM CST for Jackson County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 3:05 AM CST (09:05 UTC)
Expired
Mar 13, 2003, 3:30 AM CST
In force
25 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Jackson County, IL

The radar

The Paducah radar (KPAH), 97 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS53 KPAH 130905
SVRPAH
ILC077-130930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 330 AM CST

* AT 304 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MURPHYSBORO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER DE SOTO...7 MILES SOUTH OF ELKVILLE AT 315 AM CST

* LOCATIONS IMPACTED INCLUDE AVA

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3794 8916 3768 8916 3767 8950 3791 8961

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:23 AM CST, 42 minutes earlier.

Area forecast discussion, Mar 13, 2:23 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CST THU MAR 13 2003

AREA OF CONVECTION AROUND 200 AM...EXTENDED FROM CNTRL IL INTO
SCNTRL AND SW MO. DESPITE WELL DEVELOPED LOOK TO CONVECTION...AND
SEEMINGLY SELF GENERATED COLD POOL...CONVECTION CONTINUES TO
ENCOUNTER LESS INSTABILITY...AND CONTINUES TO BE OUTFLOW DOMINATED
ON THE SOUTHERN END. THUS SEVERE WX POTENTIAL ACROSS THE FA APPEARS
VERY LOW. BUT HIGH PROBABILITY OF RAIN AND A FEW THUNDERSTORMS
NONE THE LESS. WILL MOVE CONVECTION OUT OF THE AREA BY MID
MORNING...AS REGIONAL RADAR TRENDS SUGGEST THE BACK EDGE OF THE
PRECIPITATION SHOULD BE INTO SE MO AND SW IL BY ABOUT 6 AM.

NOT A HIGH CONFIDENCE CALL ON CLOUDS TODAY. MESOETA AND NGM MUCH
MORE AGGRESSIVE IN FCSTING LOW CLOUD POTENTIAL TODAY...BUSTING THE
LOW TROP MOISTURE UP SOME LATER THIS AFTERNOON. AVN MUCH MORE
OPTIMISTIC. WILL PLAY A MIDDLE OF THE ROAD GAME FOR NOW...BUT HEDGE
MORE PESSIMISTIC EARLY ON.

WX STILL LOOKS DRY TONIGHT THROUGH SATURDAY NIGHT. MODELS SUGGEST
A WEAK CIRCULATION WILL CUT ITSELF OFF THE MAIN BRANCH...SOMEWHERE
ACROSS THE GULF COAST STATES. THIS MAY BACK MORE CLOUDS INTO OUR
EASTERN COUNTIES OF W KY BY THEN (SAT). HOWEVER...MODELS KEEP PRECIP
OFF TO THE EAST. WILL MONITOR THIS SYSTEM.

LEFT GRIDS/ZFP FCST UNCHANGED FROM SUNDAY ON THROUGH NEXT WEDNESDAY.
DAY SHIFT MAY NEED TO REVISIT SUNDAY CHANCE OF PRECIPITATION. IF THE
WEAK UPPER CIRCULATION PANS OUT...AND DRIFTS NE ACROSS THE
APPALACHIANS AS FCST...WE MAY BE IN A DECENT SUBSIDENCE REGION TO
THE WEST OF THE LOW...PRECLUDING ANY PRECIP ON SUNDAY. ECMWF...AND
FRESH NEW MRF DATA STILL ADVERTISE BIG TROF OVER THE MID SECTION OF
THE CONUS EARLY AND MID PART OF NEXT WEEK. EXACTLY HOW THE MID TROP
FLOW PATTERN WILL EVOLVE OVER THE MIDDLE OF THE NATION REMAINS TO BE
SEEN.

FOR TEMPS...STUCK PRETTY CLOSE TO GOING GRID VALUES...AND
INCORPORATED A COMPROMISE OF MAV AND FWC FOR MAXS TODAY AND FRIDAY.

.PAH...NONE.

CN
Hazardous weather outlook, Mar 13, 1:50 AM CST, 1 hour 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...REST OF TONIGHT

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
EARLY THIS MORNING...SPREADING OVER MUCH OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS THROUGH 300 AM...AND THE REMAINDER OF THE REGION
BETWEEN 300 AM AND 600 AM. THE SHOWERS AND THUNDERSTORMS WILL WEAKEN
SOME AS THEY MOVE ACROSS THE AREA...DUE TO LIMITED INSTABILITY AND
MOISTURE ACROSS THE REGION. STRONG THUNDERSTORMS MAY PRODUCE WIND
GUSTS 30 TO 50 MPH...WITH SOME SMALL HAIL ALSO POSSIBLE. THE SHOWERS
AND THUNDERSTORMS SHOULD END ACROSS THE AFTER SUN UP. THE ACTIVITY
SHOULD EXIT WESTERN KENTUCKY AND SOUTHWEST INDIANA BY ABOUT 9 OR 10
AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP IN THE CENTRAL PLAINS EARLY
NEXT WEEK. AS THIS SYSTEM MOVES TOWARD THE OUTLOOK AREA AROUND
TUESDAY...THE POTENTIAL FOR SEVERE WEATHER AND FLOODING MAY INCREASE
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

WITH AN ISOLATED SEVERE THUNDERSTORM STILL A SMALL POSSIBILITY
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...ACTIVATION IN
THIS PART OF THE FOUR STATE AREA MAY STILL BE REQUIRED THROUGH 500
AM. ACTIVATION IS NOT ANTICIPATED IN WESTERN KENTUCKY OR SOUTHWEST
INDIANA AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.